Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 99, NWS Salt Lake City, UT

September 13, 2022Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 13, 2022, 8:16 AM MDT for Kane County, Washington County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2022, 8:16 AM MDT (14:16 UTC)
Expired
Sep 13, 2022, 12:45 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 34 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 9:00 AM MDTFLASH FLOOD3 Ssw Zion Np, UTRIVER GAUGE ON THE NORTH FORK OF THE VIRGIN RIVER RECORDED A RAPID RISE IN STAGE FROM AROUND 50 CFS TO OVER 1200 CFS IN UNDER 2 HOURS. IN ADDITION, ZION NP RANGERS REPORT FLOODING OF MANY SLOT CANYONS IN THE PARK AS WELL AS SEVERAL OBSERVED WATERFALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 2.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1703 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WGUS55 KSLC 131416
FFWSLC
UTC025-053-131715-
/O.NEW.KSLC.FF.W.0099.220913T1416Z-220913T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
816 AM MDT Tue Sep 13 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 1115 AM MDT.

* At 816 AM MDT, Doppler radar and park rangers indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  0.5 and 1 inch of rain has fallen. Flash flooding is already 
  occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and Park Rangers.

  IMPACT...Life threatening flash flooding of creeks, slot
           canyons and streams.

* Some locations that will experience flash flooding include...
  Zion National Park including the main canyon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3736 11291 3730 11290 3727 11290 3715 11286
      3722 11311 3736 11311 3737 11311

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AD
3 follow-up statements
976 
WGUS75 KSLC 131621
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1021 AM MDT Tue Sep 13 2022

UTC025-053-131715-
/O.CON.KSLC.FF.W.0099.000000T0000Z-220913T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
1021 AM MDT Tue Sep 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM MDT THIS 
MORNING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

At 1021 AM MDT, Doppler radar and park rangers indicated 
thunderstorms producing heavy rain across the warned area. Between 
0.75 and 1.25 inches of rain has fallen. Flash flooding is already 
occurring in multiple areas within the park. The North Fork of the 
Virgin River has increased flows from near 50 cfs to over 1200 cfs.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and Park Rangers.

IMPACT...Life threatening flash flooding of creeks, slot canyons
         and streams.

Some locations that will experience flash flooding include...
  Zion National Park including the main canyon and area slot canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3736 11291 3730 11290 3727 11290 3715 11286
      3722 11311 3736 11311 3737 11311

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
068 
WGUS55 KSLC 131708
FFWSLC
UTC025-053-131845-
/O.EXT.KSLC.FF.W.0099.000000T0000Z-220913T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1108 AM MDT Tue Sep 13 2022

The National Weather Service in Salt Lake City has extended the

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 1245 PM MDT.

* At 1108 AM MDT, Doppler radar and park rangers indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  0.75 and 1.25 inches of rain has fallen. Flash flooding is already 
  occurring in multiple areas within the park. The North Fork of the 
  Virgin River has seen a decrease from over 1200 cfs to nearly 600 
  cfs, however, additional widespread moderate rainfall is expected 
  over the next 45 minutes and may bring another increase in flow.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and Park Rangers.

  IMPACT...Life threatening flash flooding of creeks, slot
           canyons and streams.

* Some locations that will experience flash flooding include...
  Zion National Park including the main canyon and area slot canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3736 11291 3730 11290 3727 11290 3715 11286
      3722 11311 3736 11311 3737 11311

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Webber
865 
WGUS75 KSLC 131843
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1243 PM MDT Tue Sep 13 2022

UTC025-053-131853-
/O.EXP.KSLC.FF.W.0099.000000T0000Z-220913T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
1243 PM MDT Tue Sep 13 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1245 PM MDT THIS AFTERNOON FOR 
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat, however, flows remain elevated on the North Fork of the 
Virgin River. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 600 AM MDT Wednesday for a 
portion of southwest Utah.

LAT...LON 3736 11291 3730 11290 3727 11290 3715 11286
      3722 11311 3736 11311 3737 11311

$$

Webber

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:38 AM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, Sep 13, 3:38 AM MDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
338 AM MDT Tue Sep 13 2022

.SYNOPSIS...The remnants of Tropical Storm Kay will move across
Utah and southwest Wyoming today, resulting a wet day across much
of the area. Showers and thunderstorms will be widespread across
the area again on Wednesday before the primary threat of
convection shifts to northern Utah by Thursday. Coverage of
showers and thunderstorms will gradually decrease as the weekend
approaches.

&&

.SHORT TERM (Through 12Z Thursday)...High pressure is centered
over Colorado this morning, putting Utah and southwest Wyoming
under a southerly flow aloft. This is drawing tropical moisture
northward, with satellite derived PW values as high as 1.0 inch
over southwest Utah. This moisture will only increase during the
day today as shortwave energy, including the remnants of Tropical
Storm Kay, makes its way across the area. By the afternoon PWs
of 1.0 inch or greater should be common across the entire forecast
area, with the remnants providing additional instability for
convective development. This is a somewhat unusual setup for Utah,
as it is a bit uncommon to get tropical remnants moving through,
so am anticipating a heightened risk for flooding. Limiting factor
with scenarios such as this is always cloud cover, which will be
ample and could act to inhibit convective development and make
this more of a steady rain. However, areas directly impacted by
shortwaves within this remnants will see the greatest development,
with the CAMs indicating the risk of this is highest over
southwest Utah, particularly during the mid to late morning. Going
Flood Watch for Lower Washington County and Zion NP looks good and
have added southwest Utah to the watch due to the potential for
urban flooding in Iron county, with many CAMs showing high totals
for Cedar City and Enoch.

During the afternoon, shortwave energy from the remnants of Kay
will shift into northern Utah, heightening the threat of
convective development. CAMs have been consistent in showing the
greatest threat of mid to late afternoon convection in
northeastern portions of the forecast area, where several active
burn scars exist over the higher terrain, including Bald
Mountain/Pole Creek, Dollar Ridge, East Fork, and Trail Mountain.
Continue to have some concerns about just how heavy the rainfall
will get in this area with the cloud cover, but given the
sensitivity of many of these burn scars, am highly concerned about
the possible development of debris flows and have added a Flood
Watch to this area.

The tropical remnants are expected to make their way out of the
area tonight/Wednesday morning. However, the associated moisture
will remain in place and instability should be enhanced by
additional shortwave energy moving in from a trough to the west.
Though it looks like best coverage of precipitation will be over
central Utah, given the amount of moisture it is looking like
another active day for much of the area. Associated cloud cover
will keep high temperatures a bit below seasonal normals for both
today and Wednesday.

.LONG TERM (After 12Z Thursday)...Long term period
continues to show a longwave trough setting up over the area with
shortwaves moving through this larger scale system. The period
begins with a shortwave moving through the area Thursday into Friday
morning. This shortwave will provide ample energy and coupled with
tropical moisture, PWATs are expected to be between 0.75" and 1.00",
will provide good chances for showers and thunderstorms especially
over northern UT and southwest WY. This shortwave will leave behind
excess energy to aid in the development of more showers and
thunderstorms during the day Friday for northern UT and southwest
WY. Southern UT looks to begin drying out Thursday and continue
drying out for the rest of the period. However, an isolated terrain
induced storm will be possible throughout the period.

By Saturday another shortwave is expected to move through and effect
northern portions of the CWA. This will give another chance at
showers and thunderstorms as PWAT values remain around 0.75". Moving
on into Sunday, a low pressure system is expected to move onshore
and get closer to our CWA. With the positioning of this system,
guidance shows a chance of gusty winds Sunday afternoon for
southwest UT. Otherwise isolated precipitation chances will be
possible for northern UT and southwest WY.

There is a decent amount of uncertainty at the tail end of the
forecast period. First and foremost is whether or not a closed low
forms as part of this next system early next week. About 65% of all
ensemble guidance points to this outcome. Another area of
uncertainty is the location of this potential closed low or next
system. By Saturday, all ensembles agree on the amplitude and
location of the system. For the rest of the forecast period however,
about 55% have the system to our west and 45% have the system
overhead or to our north. This overall uncertainty will have an
impact on whether or not we see temperature or precipitation changes
early next week.

Overall, expect a wet period for northern UT and southwest WY and
drying for southern UT. Temperatures for the forecast period are
expected be slightly below average with highs in the upper 60s to
upper 70s for the northern portion of the CWA and mid 70s to around
90 degrees for the southern portion.

&&

.AVIATION...KSLC...Southerly winds expected to stay for the forecast
period. Scattered showers will move in around 14Z and scattered
thunderstorms will be possible later in the afternoon around 23Z.
The latter will have the chance for thunderstorms as well. CIGS will
mainly stay around 7000ft which may cause mountain obscuration.
While VFR conditions are expected for the beginning part of the
period, MVFR conditions will be possible as either cloud decks lower
or the VIS drops when under a storm. Gusty and erratic outflow winds
will also be possible with these storms.

.REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and
thunderstorms will be possible across the CWA for the forecast
period. These showers and storms will impact southern and central UT
first before impacting northern UT and southwest WY during the mid-
morning hours. Any of these storms will have the potential to
produce heavy rain and gusty and erratic outflow winds. CIGS are
expected to be around 5000ft to 7000ft. While MVFR conditions are
expected, MVFR conditions will be possible under these storms
depending on the rainfall rate and if CIGS drop below 3000ft.

&&

.FIRE WEATHER...The remnants of Tropical Storm Kay will move across
Utah today, bringing abundant tropical moisture and ample
instability. As a result, numerous to widespread showers and
thunderstorms will develop over much of Utah today. The focus this
morning will be over southwest Utah, with the threat of
precipitation spreading northward during the day with the movement
of the remnants. Wetting rains will be likely with any storms that
develop, with an elevated threat of flash flooding, particularly
over southwest Utah and for the burn scars of eastern Utah.
Wednesday will be another wet day for much of Utah before the
threat shifts into northern Utah for Thursday. By the weekend,
showers and thunderstorms will become more isolated.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through late tonight for UTZ111>113-117-122>124.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:53 PM MDTSpecial Weather StatementSLCBox Elder52 min
Sep 13, 3:24 PM MDTSevere Thunderstorm WarningSLCBox Elder36 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.